Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Multistep methods using higher derivatives and damping at infinity


Author: Rolf Jeltsch
Journal: Math. Comp. 31 (1977), 124-138
MSC: Primary 65L05
DOI: https://doi.org/10.1090/S0025-5718-1977-0428716-7
MathSciNet review: 0428716
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Linear multistep methods using higher derivatives are discussed. The order of damping at infinity which measures the stability behavior of a k-step method for large h is introduced, A-stable methods with positive damping order are most suitable for stiff problems. A method for computing the damping order is given. Necessary and sufficient conditions for A-stability, A $ A(\alpha )$-stability and stiff stability are presented. A new A-stable two-step method of order 4 with damping order 1 is found and numerical results are given.


References [Enhancements On Off] (What's this?)

  • [1] L. V. AHLFORS, Complex Analysis, McGraw-Hill, New York, 1953. MR 14, 857. MR 510197 (80c:30001)
  • [2] O. AXELSSON, "A class of A-stable methods," BIT, v. 9, 1969, pp. 185-199. MR 40 #8266. MR 0255059 (40:8266)
  • [3] G. BIRKHOFF & R. S. VARGA, "Discretization errors for well-set Cauchy problems. I," J. Math. and Phys., v. 44, 1965, pp. 1-23. MR 31 #4189. MR 0179952 (31:4189)
  • [4] J. L. BLUE & H. K. GUMMEL, "Rational approximations to matrix exponential for systems of stiff differential equations," J. Computational Phys., v. 5, 1970, pp. 70-83. MR 40 #8267. MR 0255060 (40:8267)
  • [5] D. A. CALAHAN, "Numerical solution of linear systems with widely separated time constants," Proc. IEEE, Nov., 1967, pp. 2016-2017.
  • [6] J. C. CAVENDISH, W. E. CULHAM & R. S. VARGA, "A comparison of Crank-Nicolson and Chebyshev rational methods for numerically solving linear parabolic equations," J. Computational Phys., v. 10, 1972, pp. 354-368. MR 48 #3268. MR 0324919 (48:3268)
  • [7] F. H. CHIPMAN, Numerical Solution of Initial Value Problems Using A-Stable Runge-Kutta Processes, Research Report CSRR 2042, Dept. of A.A.C.S., Univ. of Waterloo, 1971.
  • [8] C. W. CRYER, "On the instability of high order backward-difference multistep methods," BIT, v. 12, 1972, pp. 17-25. MR 46 #10208. MR 0311112 (46:10208)
  • [9] G. G. DAHLQUIST, "Convergence and stability in the numerical integration of ordinary differential equations," Math. Scand., v. 4, 1956, pp. 33-53. MR 18, 338. MR 0080998 (18:338d)
  • [10] G. G. DAHLQUIST, "Stability and error bounds in the numerical integration of ordinary differential equations," Kungl. Tekn. Högsk. Handl. Stockholm, No. 130, 1959. MR 21 #1706. MR 0102921 (21:1706)
  • [11] G. G. DAHLQUIST, "A special stability problem for linear multistep methods," BIT, v. 3, 1963, pp. 27-43. MR 30 #715. MR 0170477 (30:715)
  • [12] J. W. DANIEL & R. E. MOORE, Computation and Theory in Ordinary Differential Equations, Freeman, San Francisco, Calif., 1970. MR 42 #2667. MR 0267765 (42:2667)
  • [13] E. J. DAVISON, "A high-order Crank-Nicholson technique for solving differential equations," Comput. J., v. 10, 1967, pp. 195-197. MR 35 #5141. MR 0214290 (35:5141)
  • [14] B. L. EHLE, On Padé Approximations to the Exponential Function and A-Stable Methods for the Numerical Solution of Initial Value Problems, Research Report CSRR 2010, Dept. of A.A.C.S., Univ. of Waterloo, 1969.
  • [15] M. E. ENGELI, Symbal, Summary and Examples, Fides, Union Fiduciaire, Zürich, 1970.
  • [16] W. ENRIGHT, Studies in the Numerical Solution of Stiff Ordinary Differential Equations, Technical Report No. 46, Dept. of C. S., Univ. of Toronto, 1972.
  • [17] T. FORT, Finite Differences and Difference Equations in the Real Domain, Clarendon Press, Oxford, 1948. MR 9, 514. MR 0024567 (9:514a)
  • [18] C. W. GEAR, "The automatic integration of stiff ordinary differential equations," Information Processing 68 (Proc. IFIP Congress, Edinburgh, 1968), Vol I: Mathematics, Software, edited by A. J. H. Morell, North-Holland, Amsterdam, 1969, pp. 187-193. MR 41 #4808. MR 0260180 (41:4808)
  • [19] C. W. GEAR, Numerical Initial Value Problems in Ordinary Differential Equations, Prentice-Hall, Englewood Cliffs, N.J., 1971. MR 47 #4447. MR 0315898 (47:4447)
  • [20] E. GRIEPENTROG, "Mehrschrittverfahren zur numerischen Integration von gewöhnlichen Differentialgleichungssystemen und asymptotische Exaktheit," Wiss. Z. Humbolt-Univ. Berlin Math.-Natur. Reihe, v. 19, 1970, pp. 637-653. MR 47 #9833. MR 0321300 (47:9833)
  • [21] P. HENRICI, Discrete Variable Methods in Ordinary Differential Equations, Wiley, New York, 1962. MR 24 #B1772. MR 0135729 (24:B1772)
  • [22] K. HENSEL & G. LANDSBERG, Theorie der algebraischen Funktionen einer Variablen, Teubner, Leipzig, 1902.
  • [23] R. JELTSCH, "Integration of iterated integrals by multistep methods," Numer. Math., v. 21, 1973/74, pp. 303-316. MR 49 #1786. MR 0337013 (49:1786)
  • [24] R. JELTSCH, Multistep Multiderivative Methods and Hermite-Birkhoff Interpolation, Proc. Fifth Manitoba Conf. on Numerical Mathematics (Univ. of Manitoba, Winnipeg, Man., 1975), pp. 417-428. Congressus Numerantium, No. XVI, Utilitas Math. Publ., Winnipeg, Man., 1976. MR 0436600 (55:9543)
  • [25] J. D. LAMBERT, Computational Methods in Ordinary Differential Equations, Wiley, London, 1973. MR 0423815 (54:11789)
  • [26] J. D. LAMBERT & A. R. MITCHELL, "On the solution of $ y\prime = f(x,y)$ by a class of high accuracy difference formulae of low order," Z. Angew. Math. Phys., v. 13, 1962, pp. 223-232 MR 25 #3610. MR 0140188 (25:3610)
  • [27] J. D. LAWSON, Order Constrained Best Rational Approximation to $ \exp (x)$ on $ ( -\; \infty ,0]$. (Private communication.)
  • [28] W. LINIGER & R. A. WILLOUGHBY, Efficient Integration Methods for Stiff Systems of Ordinary Differential Equations, IBM Research Report RC 1970, 1967. MR 0260181 (41:4809)
  • [29] F. R. LOSCALZO, On the Use of Spline Functions for the Numerical Solution of Ordinary Differential Equations, MRC Technical Summary Report No. 869, Univ. of Wisconsin, May 1968.
  • [30] G. J. MAKINSON, "Stable high order implicit methods for the numerical solution of systems of differential equations," Comput. J., v. 11, 1968/69, pp. 305-310. MR 38 #4040. MR 0235737 (38:4040)
  • [31] M. MARDEN, Geometry of Polynomials, 2nd ed., Math. Surveys, no. 3, Amer. Math. Soc, Providence, R.I., 1966. MR 37 #1562. MR 0225972 (37:1562)
  • [32] R. E. MOORE, "The automatic analysis and control of error in digital computation based on the use of interval numbers," in Error in Digital Computation, Vol. 1 (Proc. Advanced Sem., Madison, Wis., 1964), edited by L. Rail, Wiley, New York, 1965, pp. 61-130. MR 31 #886. MR 0176614 (31:886)
  • [33] M. R. OSBORNE, "A new method for the integration of stiff systems of ordinary differential equations," Information Processing 68 (Proc. IFIP Congress, Edinburgh, 1968), Vol. I: Mathematics, Software, edited by A. J. H. Morell, North-Holland, Amsterdam, 1969, pp. 200-204. MR 41 #4810. MR 0260182 (41:4810)
  • [34] A. PFLUGER, Theorie der Riemannschen Flächen, Springer-Verlag, Berlin, 1957. MR 18, 796. MR 0084031 (18:796f)
  • [35] M. REIMER, "Finite difference forms containing derivatives of higher order," SIAM J. Numer. Anal., v. 5, 1968, pp. 725-738. MR 40 #3742. MR 0250508 (40:3742)
  • [36] H. J. STETTER, Analysis of Discretization Methods of Ordinary Differential Equations, Springer-Verlag, New York, 1973. MR 0426438 (54:14381)
  • [37] W. E. THOMPSON, "Solution of linear differential equations," Comput. J., v. 10, 1968, pp. 417-418.
  • [38] R. S. VARGA, "Some results in approximation theory with applications to numerical analysis," in Numerical Solution of Partial Differential Equations, II (SYNSPADE 1970), (Proc. Sympos., Univ. of Maryland, 1970), edited by B. E. Hubbard, Academic Press, New York, 1971, pp. 623-649.
  • [39] O. B. WIDLUND, "A note on unconditionally stable linear multistep methods," BIT, v. 7, 1967, pp. 65-70. MR 35 #6373. MR 0215533 (35:6373)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L05

Retrieve articles in all journals with MSC: 65L05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1977-0428716-7
Keywords: Ordinary differential equations, linear k-step methods using higher derivatives, Obrechkoff methods, Hermite methods, A-stable, order of damping at infinity, stiffly stable, strongly A-stable, L-stable
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society